Q: I’ve heard that going on birth control can make you gain weight. Is this true?
A: Many women start birth control at a time in their lives when they’re already at risk for gaining weight — they’re going off to college or doing other things that can cause weight gain. So it can be really difficult to untangle someone’s weight gain from whether or not it’s related to their birth control.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
We do know that the only method of birth control in the studies that’s associated with weight gain is the Depo-Provera® injection. That’s because it’s a large dose of progestin that you get all at once and it has to last for three months. On average, women in these studies who were on the Depo-Provera injection only gained a few pounds, like up to five pounds in that first year. But we know that some women gained no weight and other women gained more than five pounds. So it’s a little tricky to predict who’s going to gain weight.
— Ob/Gyn Ashley Brant, DO
The best content delivered directly to your inbox.